Severe adverse events associated with varicella-zoster virus (VZV) vaccination are rare. The authors describe a 53-year-old woman with no known immunodeficiency who presented with diffuse pruritic rash 17 days after receiving the varicella virus vaccine live. She had a low level of white blood cells and received a diagnosis of thrombocytopenia with elevated aminotransferase levels. Punch biopsy demonstrated positive VZV immunostaining and viral culture positive for VZV. After treatment with acyclovir, her rash improved and her white blood cell and platelet counts returned to normal. Mild reactions to vaccines including localized rash are well recognized. Disseminated infections have been reported in patients with congenital and acquired immunodeficiency, but systemic postvaccination infections are rare in immunocompetent adults. This case highlights the importance of recognizing adverse events associated with vaccination.
ASJC Scopus subject areas
- Complementary and alternative medicine